Announcement

Collapse
No announcement yet.

Vitamin D side effects - cramps / upset stomach / IBS?

Collapse
X
  • Filter
  • Time
  • Show
Clear All
new posts

  • Vitamin D side effects - cramps / upset stomach / IBS?

    Hi,

    I have been taking 5000IU of vit D3 every day for 5 months. For the last month I have been woken up in the night by strong cramps in my calf muscle, about once or twice a week.

    Also, for the last 2 weeks I have woken up in the morning with upset stomach and diarrhea, almost every morning, but feel fine within an hour of waking up.

    The only thing I could put this down to is the vit D - can anyone confirm this?

    Not sure what else it could be? The amount of eggs I eat? switching from veg to meat eater ~ 4 months ago??

  • #2
    I've been supplementing with 4000IU of Vit D3 for over a year with no problems at all.

    Do you know your level? Is it possible you don't need to supplement? (About 6 months after I began supplementing--because of a 'low satisfactory' level, I had my doctor check my level again to see how the supplement was working, and that's how I knew to keep taking the same level.)

    Could it be the brand you're taking? I take Carlson's (and their fish oil as well) because I've heard that they are very reliable in terms of purity.

    Comment


    • #3
      If you really suspect the vitamin D, you could stop taking it, avoid sun exposure, and see if you start feeling better within a few weeks. I doubt at 5,000IU/day you've got toxicity, but you never know. Maybe your levels were high to begin with.

      You haven't changed anything else with your diet/routine in that time?

      Comment


      • #4
        Why did you start taking Vitamin D supplements in the first place?
        A steak a day keeps the doctor away

        Comment


        • #5
          I've been taking 5k of Vitamin D for about six weeks, as well, and I've had two episodes of diarrhea over several days, without feeling bad otherwise.

          No leg cramping, though.

          I stopped taking it after the first episode (of several days), then started taking it again a couple weeks later. Then the second more stubborn runs started and I've been tearing my hair trying to figure out why.

          I think I'll discontinue the Vitamin D for a few weeks and see how matters go. Maybe I should use sunshine in summer and a sun lamp in winter, instead of taking a supplement. It seemed that maybe fish oil was making matters worse, as well.

          Comment


          • #6
            How about minerals? Some people experience cramps if they are not getting enough magnesium. A number of issues have cleared up for me since I started taking magnesium. But then again, it can cause diarrhea if you take too much of it, though you can buy chelated magnesium, which is easier on the digestion...

            Comment


            • #7
              I take 50,000 IU of Vit D (prescription) once per week plus the small amount that's in my Carlson's Cod Liver Oil because my levels were extremely low and this is what my doc recommended. I haven't had any diarrhea or muscle cramps. I do also take magnesium though because I was having random muscle twitches in the eyes and abs (not Vit D related - started before started taking D) and the magensium has helped those.

              Comment


              • #8
                I have a feeling it's magnesium or calcium...

                I've never heard of this problem before though, at-least with Vit D
                sigpic
                In Pursuit of Healthiness, Only to Achieve Happiness!: www.livingnotsurviving.com

                Comment


                • #9
                  EGY, you're probably right. I've been grasping at straws trying to figure out why this tummy bug hasn't gone away as quickly as others in the past.

                  Now I've been hearing a few rumors that other people have been having it as well.

                  It felt natural to wonder if something new I've been doing since going Primal might be at fault, but maybe it has just been a bug.

                  I'm off just about everything, and meat has absolutely zero appeal, appetite very poor. I think it's just going to take time.

                  I just bought some Magnesium Glycinate, because it's supposed to be very easy on the gut, but this is obviously not the time to start taking it.

                  I've had the twitchy eyelid thing too. Hopefully some magnesium will help various things once I am able to start taking it.

                  Comment


                  • #10
                    Magnesium seems to fix everything! I need to pick up a copy of the Magnesium Miracle...

                    The reason I bring up calcium is because of its' relationship with Vitamin D

                    Cholesterol -> Calciferol -> Calcitrol-> acted on by Parathyroid Hormone to help with calcium...

                    Im not sure of the exact mechanism... but if you were getting a lot of Vit D, and not so much calcium, it could be related... Just my opinion
                    sigpic
                    In Pursuit of Healthiness, Only to Achieve Happiness!: www.livingnotsurviving.com

                    Comment


                    • #11
                      Wait breakthrough! Sorry my brain is fried but this just came to me,

                      To absorb a fat soluble vitamin, your gut needs to be in prime shape. Now, you said that you're just coming off being a veg, could have done a little damage to the gut. Not absorbing vitamins would cause symptoms like that depending on what vitamins...

                      I'd say add celtic sea salt to the diet, helps with production of HCL and lots of other things
                      Avoid gluten/non-raw dairy...
                      avoid drinking too much water around meals
                      don't mix proteins, ie don't have elk and chicken in the same meal
                      try not to mix oils, meaning don't have bacon grease and coconut oil... or butter and coconut oil

                      I could go on and on... but this could be the problem.
                      sigpic
                      In Pursuit of Healthiness, Only to Achieve Happiness!: www.livingnotsurviving.com

                      Comment


                      • #12
                        Originally posted by EGYnutrition View Post
                        don't mix proteins, ie don't have elk and chicken in the same meal
                        try not to mix oils, meaning don't have bacon grease and coconut oil... or butter and coconut oil
                        I'm curious...how does mixing these things affect digestion?

                        Comment


                        • #13
                          Different animals, different digestive enzymes. On top of that, your body also produces SPECIFIC enzymes to deal with what you put in it, but when you mix proteins and fats things can get messy. Especially with eggs because people tend to scarf their eggs down in a minute or two.

                          Just a pearl I picked up from Paul Chek. It's not a major concern if you don't have digestive issues, but when someone might have leaky gut, or just gut damage in general, it's better to be safe.
                          sigpic
                          In Pursuit of Healthiness, Only to Achieve Happiness!: www.livingnotsurviving.com

                          Comment


                          • #14
                            thanks for the replies!

                            I have cut down (~5k per week) on Vit D and the symptoms have improved. I started taking it int he 1st place simply because I read so much about how good it is and being an office worker in the UK I get no sun!

                            However, slightly aftr that I also cut out my whey protein shakes....mainly due to the high phosphate levels - anyone had problems with these?

                            I noticed on the bottle that the phosphates can cause stomach upset in some individuals, and each scoop is about 250% of the RDA. The next day I read a newspaper article about how excessive phosphates (mainly from fizzy drinks) cause premature tissue aging...so I cut out the whey powder!

                            That might well have been the cause of the stomach upset as I was having 1-2 scoops per day.

                            As for the cramping - I'm interested to hear about magnesium. i ALWAYS get a jittery spasm in my lower ab muscles - sometimes every day for a week. I'll def. try magnesium - whats the correct dose?

                            Comment


                            • #15
                              The leg cramps sound like a charlie horse to me, those tend to be cause by potasium/sodium imbalance, but can be cause by other mineral deficiencies. I used to get them all the time and still do if I eat bananas.
                              ---
                              ~Christine

                              Comment

                              Working...
                              X